Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
|beebopalooza - Tue Jan 13, 2009 3:20 am||
Hi im a 38 yr old f who has been suffering with massive boils allover my body for the last 16 years. they have progressivly worsened and i am getting worried. I suffer from extreme fatigue and i am growing a beard on my chin yet the hair on my head is falling out and has been since the birth of my first child. at age 20. ( i have 4) lately i ach all over and at times have extreme pain behind my tailbone as well as the front portion of my right hip which at times radiated down my leg to my toes. I have also noted 2+ pluus pitting edema in my calves which seems to go away when i am on levaquin but enevitable comes back in a matter of weeks.
I do not have PCOS if any thing i am overly fertile :) I am wondering what in the world is going on with me. I know a thyroid problem can cause hair loss but can it cause the chronic skin problems i am having. my body is so tired i cant imagine what life will be like at 50.
I Have seen many drs about this problem but none have offered any sort of solution. at present i have 6 boils raining from about 3 inches in diameter to 1/2 inch. I also suffer from chronic sinisitis and am on antibiotic at least once ever 2 months.
I have seen so many drs they wont even culture these boils. I am at wits end here drs keep saying boils are what they are but i get them every where my thighs under my breasts on my stomach my arms...
any suggestions would greatly be appreciated
|John Kenyon, CNA - Sat Mar 14, 2009 7:41 pm||
Your description of the symptoms is perplexing, but there are some leads at least in the literature, which I can pass along, so that you might be able to make suggestions to your doctor or doctors, and which may have been overlooked. I don't think there's going to be a simple answer to this, but probably a combination or cascade of problems which have caused your problems.
First, to get the strangest part out of the way, the single most recurrent theme in current medical papers regarding boils, involves how the skin, nervous system and psyche are tied together, with some subsequent excitement over a few cases in which boils have been cured by hypnosis. I don't think directly bears on your complaint, but may wind up being a useful hint anyway, in the sense that nervous system problems are probably often overlooked when treating a dermatological problem.
Second, there is a great emphasis, with the subject of boils, on depressed immune system problems. This, when considered in light of the earlier suggestion, does start to imply a possible endocrine problem that could cause depressed immune system, hirsutism and hair loss, and neurological problems. This would point in the general direction of a pituitary problem, so I'm thinking an endocrinologist may have the better chance of helping solve this mystery, especially since it has been a long term, chronic problem that was worsened in some ways by pregnancy.
Boils,in general, tend to indicate a predisposition to fall prey to the common staphylococcus germs that live on the skin of most everyone, allowing them to become opportunistic and invade hair follicles all over the body. Since hair follicles seem otherwise to be affected as well (hair loss and growth of abnormal facial hair), again an endocrinologist might be able to add something useful to the detective work. Clearly you've seen dermatologists to no particular effect.
I hope this is at least helpful to you. Good luck to you with this, and please do follow up with us as needed and keep us updated as to any changes or new information you may come across.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.